Washington, 2024

Damaging Wind in Washington, August 10, 2024

August 10, 2024 · NWS OTX · 1 event in 1 county or zone

A collapsing thunderstorm brought a gusty outflow around the Deer Park area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A collapsing thunderstorm brought a gusty outflow around the Deer Park area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 10, 2:21 PM PST, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 10, 2:21 PM PST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
321 PM PDT Sat Aug 10 2024

.SYNOPSIS...
Showers and thunderstorms will expand across the region this
afternoon. Lightning from thunderstorms will be capable of
starting new fires. Thunderstorms will also come with brief heavy
rain and gusty outflow winds. There is a growing threat for
nocturnal thunderstorms over southeast Washington into the Idaho
Panhandle Sunday night into Monday morning. Thunderstorms will
also be possible in the afternoon and again on Tuesday. Most of
them will occur over the northern third of eastern Washington
into the northern half of the Idaho Panhandle. Quieter weather
looks likely for the middle of the week, but thunder chances will
rise once again by the end of the work week. Daytime temperatures
will begin the week slightly warmer than normal but should drop
to average or slightly below by midweek.

&&

.DISCUSSION...
This afternoon and tonight: Isolated to scattered showers and
thunderstorms will impact parts of the Inland NW. An unstable
upper trough and smaller scale embedded disturbances will continue
to migrate across the region through about 06Z, before subtle
shortwave ridging develops overnight. With daytime heating and
convective instability and the timing of the features, this will
keep the best chance of showers before midnight. One area of
showers and thunderstorms has been found around the mountains near
the ID/MT border and these will continue to pulse up, while they
shift east. A second area of showers and thunderstorms is also
developing around the Cascades. As the subtle shortwave initiating
this activity shifts east across the Cascades, this latter
activity is expected to propagate eastward too. The best chances
will be near the Cascades and central before 03Z, then expand
eastward between 03Z-06Z. The high-resolution convective models
differ on just how robust these get or just how much a line
develops and some of them weaken the line as it pushes east,
especially away from the mountains. So confidence in how much may
reach the Spokane/C'dA metro area is degraded. So this will not be
a certain shower/t-storm risk for anyone. Additionally, high-
resolution models continue to support this line pushing east with
briefly gusty winds, potentially gusting near 40 mph as it
passes. This can happen even if the line weakens enough to no pass
some areas with much actual precipitation. This tends to wash out
as it is heading toward Idaho. Overall some of thunderstorms this
evening will bring the risk for heavy downpours, gusty winds and
lightning, as well as perhaps some small hail. Heading past 05-06Z
the risk for precipitation wanes and skies clear out.

Sunday into Tuesday: Another potential for showers and
thunderstorms comes to the region. Sunday is expected to start off
dry, then the next shortwave starts to move in. Shower/t-storm
chances expand over the northern mountains Sunday afternoon and
evening. Then Sunday night into Monday morning the shortwave
continues to pivot into the region in and some elevated
instability starts to migrate into the southeastern CWA. A risk
for showers/t-storms expands over the Blue Mountains Sunday
evening, expanding toward the L-C Valley, Camas Prairie, Palouse
and central Panhandle. Chances may also push as far north as
Spokane/C'dA area. This nocturnal/elevated convection will have a
faster storm motion, compared to some of the more recent storms.
That will increase the potential for dry lightning (i.e.
thunderstorms without a wetting rain, i.e. <0.10 inches of
precipitation). They could push through with 20 mph or so winds.
This could be a concern from a fire weather standpoint as any
lightning started wildfires could be fanned, at least initially.

By Monday afternoon the overall unstable upper trough and heating
of the day will lead to overall increased coverage in shower and
thunderstorms chances, with the better risk around the mountain
zones by then. Monday night the threat wanes but we will have to
watch for another wave slipping by the southeast for a continued
risk for nocturnal elevated showers/t-storms. The threat wanes
some into Tuesday morning, then expands a little bit in the
afternoon near the Cascades and central Panhandle mountains.
Overall, however, Tuesday looks like a drier day.

Wednesday to Saturday: The Inland NW will be in an evolving
weather pattern, which starts off relatively quiet then comes with
the potential deeper upper low moving on the region heading into
next week. Wednesday to early Thursday looks dry with a weak col
or ridge in the region. Look for limited cloud cover too. Later
Thursday into the weekend the models starts to deepen a low
pressure trough around the coastline and perhaps start to shift it
inland toward the latter part of next weekend. Overall this will
bring increasing shower chances late Thursday into the weekend,
though right now the best risk sits in the mountains until late
Friday into Saturday.

As for temperatures: expect above normal temperatures through
Monday, then cooler than normal readings Tuesday and Wednesday,
moderation toward the latter part of the work week before trending
back down toward next Saturday. This translates to upper 80s and
90s on the above normal days and upper 70s to mid-80s on below
normal days. /Solveig

&&

.AVIATION...
00Z TAFS: Showers and thunderstorms will increase in coverage
this afternoon. Development of convection will favor the Cascades
and northern mountains of eastern Washington, but is also expected
to move off the higher terrain this late afternoon and evening.
Convection will wane with the loss of surface heating with
lingering showers expected overnight. T-storms will carry the
potential for brief heavy downpours, gusty winds and small hail.
Even if precipitation does not shift across TAF sites, the
resulting outflow could produce wind gusts near 25-35kts this
evening, mainly before 05Z.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: Confidence is high
for VFR conditions except if a thunderstorm moves over an airport.
In this scenario, IFR to MVFR conditions with reduced visibility
is possible. There is about a 10-20% chance of -tsra at EAT, MWH,
GEG, SFF, COE. However they may not hold together as they push off
the higher terrain and move across the Columbia Basin, falling
apart before the Spokane/C'dA area. Thus the lower confidence in
actual precipitation coming into TAF sites.

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70
percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        60  89  62  87  57  80 /  30  10  20  20  10  10
Coeur d'Alene  57  86  61  86  55  78 /  30  20  10  20  10  10
Pullman        55  86  57  83  52  75 /  20  10  20  20  20  20
Lewiston       66  96  68  93  63  84 /  10  10  20  20  20  20
Colville       47  88  49  86  48  83 /  30  20  10  20  10  10
Sandpoint      53  84  57  84  53  78 /  30  20  10  20  10  10
Kellogg        60  83  64  84  58  75 /  20  20  10  20  20  10
Moses Lake     59  91  61  89  56  84 /  20   0   0  10  10   0
Wenatchee      67  91  66  88  62  84 /  20  10  10  10   0   0
Omak           62  93  64  92  62  89 /  30  20  10  30  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

In the hours before

Special weather statement, Aug 10, 1:16 PM PST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Spokane WA
216 PM PDT Sat Aug 10 2024

IDZ004-102145-
Central Panhandle Mountains ID-
216 PM PDT Sat Aug 10 2024

...A strong thunderstorm will impact portions of central Shoshone
County through 245 PM PDT...

At 215 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Mullan, or 11 miles northeast of Osburn, moving east
at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Murray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4757 11573 4759 11591 4766 11596 4773 11578
      4770 11572 4765 11573 4763 11570 4760 11569
TIME...MOT...LOC 2115Z 256DEG 9KT 4764 11584

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

VT
Special weather statement, Aug 10, 3:31 PM PST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Spokane WA
431 PM PDT Sat Aug 10 2024

WAZ043-049-110000-
Western Okanogan County WA-Okanogan Valley WA-
431 PM PDT Sat Aug 10 2024

...A strong thunderstorm will impact portions of north central
Douglas and southwestern Okanogan Counties through 500 PM PDT...

At 430 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Brewster, or 30 miles southwest of Omak, moving east at
15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Pateros and Methow.

This includes U.S. Highway 97 in Washington between mile markers 251
and 257.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4806 12008 4813 12008 4816 11981 4800 11986
TIME...MOT...LOC 2330Z 279DEG 14KT 4808 11994

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JCLEV
Special weather statement, Aug 10, 4:40 PM PST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Spokane WA
540 PM PDT Sat Aug 10 2024

WAZ034-035-044-110115-
Moses Lake Area WA-Waterville Plateau WA-Upper Columbia Basin WA-
540 PM PDT Sat Aug 10 2024

...A strong thunderstorm will impact portions of south central
Douglas and central Grant Counties through 615 PM PDT...

At 539 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Lakeview, or 27 miles east of Wenatchee, moving
east at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Ephrata, Lakeview, Soap Lake, and Laveview Park.

This includes U.S. Highway 2 in Washington between mile markers 169
and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lenore Lake and Soap Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4741 11989 4759 11984 4759 11943 4732 11949
TIME...MOT...LOC 0039Z 286DEG 29KT 4749 11974

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JCLEV
Special weather statement, Aug 10, 5:44 PM PST, 21 minutes before
Special Weather Statement
National Weather Service Spokane WA
644 PM PDT Sat Aug 10 2024

WAZ034-035-044-110215-
Moses Lake Area WA-Waterville Plateau WA-Upper Columbia Basin WA-
644 PM PDT Sat Aug 10 2024

...Strong thunderstorms will impact portions of southeastern Douglas,
west central Lincoln and east central Grant Counties through 715 PM
PDT...

At 643 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Banks Lake South to 7 miles
north of Lakeview. Movement was southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Banks Lake South, Soap Lake, Coulee City, Almira, Wilson Creek,
Hartline, and Stratford.

This includes U.S. Highway 2 in Washington between mile markers 191
and 193, and between mile markers 196 and 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4764 11857 4727 11933 4747 11962 4775 11903
TIME...MOT...LOC 0143Z 301DEG 12KT 4768 11904 4748 11946

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JCLEV

The radar

The Spokane radar (KOTX), 27 km away, was scanning. The volume nearest the first event began at 02:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Spokane

When
August 10, 6:05 PM PST to 6:15 PM PST
Where
Spokane County, 2.32 mi W of Denison
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
47.900, -117.480

Multiple large down branches reported on Social Media. A mobile home roof was also damaged. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2024Every state in 2024This day in weather historyWarnings in Washington, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214158.